/ /

  • linkedin
  • Increase Font
  • Sharebar

    'Seeing yellow: Discussing yellowing of the vision

    Did Van Gogh's physician overdose with digitalis?


    Peter J. McDonnell, MD
    It was winter break and I was with my children in a tropical country, relaxing in 80 weather, soaking up the bright sunshine, and swimming in a turquoise sea. My one mistake had been agreeing to join in a game of beach soccer (futbol en la playa).

    This crazy sport requires its participants to run back and forth like maniacs, trying to score goals while preventing their opponents from doing the same. The other players were skilled at passing and shooting the ball with their feet and foreheads while I, the lone Americano, was not. Believing myself to be in good physical condition, the nonstop running on the sand, without timeouts or commercial interruptions, humbled me by soon having me sweating profusely and taking every opportunity to slow down and catch my breath. My size came in handy as I naturally endeavored to make up for lack of talent by pushing and knocking down players on the other team until, mercifully, the game came to an end.

    Here to relax

    After staggering into the ocean to cool off, I traversed the sand one more time to reach my beach chair, strategically located in the shade of palm fronds. "Muchas gracias," I said to the delightful person who delivered una margarita. Between the cool ocean breeze and my refreshing beverage, my body began recovering from the soccer match. "No more strenuous activity during this vacation—just relaxation," was my silent promise to myself. My eyes were closed, the last of the salty ocean water was evaporating, and the vitamin C (or some other ingredient of the margarita) was beginning to work.

    "You're an eye doctor, aren't you? Do you know what xanthopsia is?" a bikini-clad person in a nearby beach chair asked, looking up from her novel. "Well, yes," I responded, "it means yellowing of the vision. Why do you ask?"

    It turned out that xanthopsia was part of the plot in the novel. "Interesting. The famous artist Van Gogh is thought to have had xanthopsia. According to art historians, it changed the way he used color in his paintings. Some people suspect it was caused by cataracts, while others think it may have been the consequence of his being given too much of a drug, digitalis, by his doctor, who was supposedly trying to treat him for mental illness. Whatever mental illness makes cutting off your ear seem like a good idea! He started using a lot more yellow paint in his paintings," I blabbed on between sips of my margarita.

    "That doesn't make any sense," responded my neighbor on the beach (who was definitely not an ophthalmologist). "If the drug or the cataracts were to alter Van Gogh's perception of color of things he was looking at and painting, it would also alter his perception of the pigments in his paints. That would mean that the paints he used would seem more yellow to him than they really were, and as a result he would not need to use a greater amount of yellow paint to match the appearance of the colors in what he was trying to paint."

    "Hmmm," was my response.

    "Think about it and you will realize that I must be correct," she insisted.

    After a few moments my response came to me. "The thing is, I'm here on vacation."

    By Peter J. McDonnell, MD director of the Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, and chief medical editor of Ophthalmology Times.

    He can be reached at 727 Maumenee Building 600 N. Wolfe St. Baltimore, MD 21287-9278 Phone: 443/287-1511 Fax: 443/287-1514 E-mail:

    Peter J. McDonnell, MD
    He is director of The Wilmer Eye Institute, The Johns Hopkins University School of Medicine, Baltimore, and chief medical editor of ...

    New Call-to-action

    Poll

    View Results